Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 239, NWS Pueblo, CO

June 27, 2023Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 27, 2023, 1:41 PM MDT for Baca County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2023, 1:41 PM MDT (19:41 UTC)
Expired
Jun 27, 2023, 2:30 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:37 PM MDTHAIL 1Walsh, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
646 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS55 KPUB 271941
SVRPUB
COC009-272030-
/O.NEW.KPUB.SV.W.0239.230627T1941Z-230627T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
141 PM MDT Tue Jun 27 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Baca County in southeastern Colorado...

* Until 230 PM MDT.

* At 141 PM MDT, a severe thunderstorm was located 9 miles south of
  Springfield, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walsh and Vilas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 10271 3730 10275 3760 10230 3737 10208
TIME...MOT...LOC 1941Z 242DEG 34KT 3728 10267 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
2 follow-up statements
157 
WWUS55 KPUB 271948
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
148 PM MDT Tue Jun 27 2023

COC009-272030-
/O.CON.KPUB.SV.W.0239.000000T0000Z-230627T2030Z/
Baca CO-
148 PM MDT Tue Jun 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN BACA COUNTY...

At 148 PM MDT, a severe thunderstorm was located near Springfield,
moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Walsh and Vilas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 10263 3734 10270 3760 10230 3737 10208
TIME...MOT...LOC 1948Z 242DEG 34KT 3731 10259 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
943 
WWUS55 KPUB 272010
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
210 PM MDT Tue Jun 27 2023

COC009-272030-
/O.CON.KPUB.SV.W.0239.000000T0000Z-230627T2030Z/
Baca CO-
210 PM MDT Tue Jun 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN BACA COUNTY...

At 209 PM MDT, a severe thunderstorm was located near Walsh, or 14
miles east of Springfield, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Walsh and Vilas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 10252 3743 10251 3760 10230 3737 10208
TIME...MOT...LOC 2009Z 242DEG 34KT 3741 10236 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:08 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 27, 12:08 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1208 PM MDT Tue Jun 27 2023

.UPDATE...
Issued at 1155 AM MDT Tue Jun 27 2023

No real big change in thinking for today, with a few strong to
severe storms appearing likely over the far southeast plains this
afternoon. Fairly active mid levels along with lee troughing will
support the development of thunderstorms this afternoon, however,
the eastward mixing of drier air will limit this development to
the eastern plains. Still think the highest risk of strong to
severe storms will be east of a line from Lamar to Kim, from
around 1pm through 6pm. This area will be right on the edge of
rather strong instability along with dewpoints in the low to mid
60s. Given the large CAPE, high shear values, and high DCAPE
values, did increase the potential hazards to wind gusts to 70 mph
and hail to the size of golf balls. Even though the far eastern
plains will be right on the edge and the higher risk for more
widespread severe storms will be just to the east in Kansas, don't
think it will take long for robust updrafts to develop. A few
hour window for strong/severe storms is then expected, before this
development shifts to the east, likely after the 6pm time frame.

&&

.SHORT TERM...(Today and tonight)
Issued at 354 AM MDT Tue Jun 27 2023

Key Messages:

1) Strong to severe storms over southeastern section of SE CO
plains...likely to be an early show.

2) Hottest day of the year over parts of the plains as areas around
Pueblo could see 100F.

Currently...

Lots of virga noted over the mtns early this AM. Had a modest heat
burst at KALS earlier this AM as winds gusted to 45 knts and temps
shot up to 70F, not too bad for 1 AM in the morning. As of 3 AM,
lots of virga/-shra still ongoing over the greater San Juan mtn
region. This activity associated with a short wave that will cross
the plains during the mid afternoon time period.

Temps on the parts of plains were uncharacteristically warm, with
temps near 80 and dwpts in the 30s south of US 50 along the I-25 S
corridor. Over the remainder of the plains dwpts were mostly in the
60s, with dwpts near 60 even in El Paso county.

Today...

An unseasonably warm day is anticipated over a good part of the
region today, although variable mid level clouds over the region may
take a bite out of the heat. Expect temps around 100F in the KPUB
area today with somewhat cooler temps out east. These slightly
cooler temps will be tempered by the clouds and richer moisture over
these regions. As for thunder today, strong storms are near certain
over the far southeast plains this afternoon, and  there is a good
chance they may occur a bit earlier than normal, during the mid and
afternoon time period. The best chance for strong to severe storms
will generally be east of a line from KLHX to KTAD, with the over
best chance of severe storms east of a line from KLAA to Kim. Strong
winds and hail are likely, but cant rule out a tornado, especially
across Baca county.

Over the remainder of the region it should be partly to mostly
cloudy at times, and cant rule out some high based thunder over the
greater southern Sangre De Cristo region. As for winds, it will be
rather windy in the mountains and valleys, with gusts to 50 mph at
times during the afternoon time period. Areas along the I-25
corridor will also be rather breezy, with peak gusts to 40 mph.

As for fire weather, meteorological conditions for extreme fire
behavior will be in place over the mtns, valleys and the western
half of the plains. However, fuels are not favorable for extreme
fire behavior at this time.

Tonight...

Most, if not all, convective activity should be out of the region by
early evening. Otherwise mostly clear with seasonable low temps.

.LONG TERM...(Wednesday through Monday)
Issued at 354 AM MDT Tue Jun 27 2023

Key messages:

1) Isolated to scattered thunderstorms will develop over portions of
southeast Colorado Wednesday afternoon, more likely over the
southern mountains and plains. There could be a stronger storm
or possibly severe over the far eastern plains.

2) Thunderstorm chances will increase during the afternoon and
evening hours from Thursday through Friday, mainly over the
southeastern mountains and plains. Friday will likely have the most
thunderstorm activity, with severe storms possible over the plains
for both days.

3) PM thunderstorms will be more isolated on Saturday, then there
will be better chances on Sunday and Monday.

4) Temperature trend for the next week will be above average
temperatures on Wednesday, followed by a slight cooling trend late
week and remaining slightly below the seasonal average through early
next week.

Detailed discussion:

Wednesday...

A longwave trough is going to remain over the western states with
slight advancement towards the east, while the ridge continues to
build over central CONUS. This will allow for the southwesterly flow
to continue in the mid-levels over the region. Recycled moisture
within a plume extending up from northern Mexico ahead of the trough
upstream will cause thunderstorms to develop over the mountains,
with a few of the storms moving over into the plains by later in the
afternoon and evening. The greatest instability will be located over
the eastern plains on Tuesday during the afternoon and evening
hours, with up around 4000 J/kg of MUCAPE positioned right up
against the CO/KS border. A moisture tongue near the surface of
higher dewpoints over 60 degrees will also be advecting westward
back into Prowers County. Bulk shear will also be 45 to 50 kts over
most areas of the eastern plains. Given these values and very steep
mixing level lapse rates over 8C/km over most of the area, it is
possible that a few storms will be on the stronger side, and perhaps
severe over the far eastern plains. That being said, sref paintballs
do not have an overly concentrated area of 40+ dBz values, and is
mostly confined to the eastern side of Las Animas County where CAPE
is not as good. If a storm does become severe, strong outflow winds
and large hail would be the main threat, since storms will likely be
splitting as straight-line hodographs suggest.

Stronger winds at the 700 mb level will be moving over the region on
Wednesday, which will influence stronger winds at the surface as
they are mixed down to the surface later in the day, with strong and
gusty winds across the high terrain and in the San Luis Valley,
although they should predominantly remain below High Wind criteria.
With the ridge building overhead and downsloping winds out of the
southwest being persistent over a majority of the CWA, likely
hitting the 100 degree mark for several locations along the I-25
corridor and in the lower Arkansas River Valley. Also with drier air
in the lower levels, the meteorological conditions for fire weather
criteria exist, however fuels are not yet critical in any of the
zones and therefore this will not be of any concern.

Thursday through Friday...

The trough over the western states will continue to propagate
towards the region on Thursday and increase the southerly flow ahead
of it. Although there will be some dry-slotting going on in the mid
levels as southwesterly becomes predominant, there will be some
storms likely developing as the moisture plume remains in place,
extending up from central New Mexico and over a good portion of
southeast Colorado. The area for convection to most likely initiate
will be over the southern Sangre de Cristo Mountains, and then
storms look to track northeastward. Some of these could become
severe as they move out over the plains into a more unstable
environment, especially the further east they go by late afternoon
and into the evening hours. Near the surface, dewpoints are looking
favorable and back up all the way into the I-25 corridor with much
stronger buoyancy and effective shear, but it will all be depended
on the timing and whether CIN is minimal enough to allow for storms
to sustain themselves. Again, downsloping winds will result in
warmer temperatures on Thursday, although not as hot as Wednesday.
In addition, meteorological conditions for fire weather will exist
again over portions of the high terrain and I-25 corridor, yet
fuels are not critical and therefore this will not be of any
concern.

The longwave trough will continue to advance towards the east and
allow for an associated major shortwave trough to propagate over the
region by Friday. This will usher in some cooler air as a cold front
moves through early in the morning. As the trough axis moves
overhead by later in the day, there will be increasing instability
over the plains and some of the storms will likely become severe by
later in the afternoon and evening on Friday as a result of dynamic
forcing and increasing theta-e over the area, depending on how much
moisture is available. Deterministic models are in generally good
agreement with the timing of this trough axis moving overhead and
the dynamic forcing could also further aid in the development of
thunderstorms, right near max heating. How much cooler air advection
from the northeast is going to be the determining factor on whether
storms become undercut and lose intensity. With the CAA, it will
also be noticeably cooler on Friday, and slightly below the seasonal
average.

Saturday through Monday...

Ensembles are still in good agreement with deterministic models
during this time in the forecast period, which show slight ridging
moving in behind the trough with dominant northwesterly flow
remaining in place through the weekend, this will also result in
only a few thunderstorms on Saturday due to recycled moisture in the
mid-levels, which will trigger convection over the higher terrain
during the afternoon hours which will move over the plains towards
the evening hours. This will also keep temperatures remaining
slightly below the seasonal average through early next week,
although with only a slight rebound on Sunday as the ridge moves
overhead. PM thunderstorm activity also looks to ramp up again on
Sunday and Monday as there is some troughing upstream that begins to
slightly deepen and move over the region, allowing for increasing
moisture and PVA in the mid and upper levels.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM MDT Tue Jun 27 2023

VFR conditions and dry weather are expected across the TAF sites
this period. Main focus will be with the gusty winds this
afternoon at all sites, with southwest winds expected to gust in
the 30-35 kt range. A few higher gusts approaching 40kt will be
possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 27, 11:51 AM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Tue Jun 27 2023

COZ058>089-093>099-281800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Tue Jun 27 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this
afternoon across the southeast plains. The highest chance for
thunderstorms will generally be east of a line from La Junta to
Trinidad, with the highest risk of strong to severe storms east
of a line from Lamar to Kim. Primary hazards will be wind gusts to
70 mph and hail to the size of golf balls, along with frequent
lightning and brief heavy rainfall. The risk of severe storms will
quickly lower after 6 pm this evening.

High temperatures this afternoon are expected to approach 100
degrees across the plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High temperatures on Wednesday are expected to reach and
potentially exceed 100 degrees across the plains.

Isolated to scattered thunderstorms will develop over portions of
southeast Colorado Wednesday afternoon, more likely over the
southern mountains and plains. There could be a stronger storm
or possibly severe over the far eastern plains.

Thunderstorm chances will increase during the afternoon and
evening hours from Thursday through Friday, mainly over the
southeastern mountains and plains. Friday will likely have the most
thunderstorm activity, with severe storms possible over the plains
for both days.

Afternoon and evening thunderstorms will be more isolated on
Saturday, then there will be a better chance of thunderstorms on
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

RODRIGUEZ

In the hours before

Special weather statement, Jun 27, 1:29 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Tue Jun 27 2023

COZ099-272000-
Springfield Vicinity/Baca County CO-
129 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of central Baca County
through 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pritchett, or 12 miles southwest of Springfield,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Springfield and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 10283 3725 10287 3751 10254 3721 10231
TIME...MOT...LOC 1929Z 245DEG 27KT 3726 10276

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Simcoe
Special weather statement, Jun 27, 1:35 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
135 PM MDT Tue Jun 27 2023

COZ099-272000-
Springfield Vicinity/Baca County CO-
135 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of south central Baca
County through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 20 miles north of Boise City, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10272 3721 10245 3704 10222 3699 10245
      3700 10271
TIME...MOT...LOC 1935Z 239DEG 29KT 3701 10262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:06 PM MDTSpecial Weather StatementPUBBaca24 min
Jun 26, 6:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jun 26, 6:33 PM MDTSevere Thunderstorm WarningPUBBaca27 min
Jun 26, 6:56 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jun 27, 1:13 AM MDTSpecial Weather StatementPUBAlamosa62 min
Jun 27, 1:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jun 27, 1:35 PM MDTSpecial Weather StatementPUBBaca25 min
Jun 27, 1:58 PM MDTSpecial Weather StatementPUBBaca32 min
Jun 27, 2:26 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jun 27, 2:31 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers29 min
Jun 27, 2:57 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Jun 27, 2:58 PM MDTHeat AdvisoryPUBCrowley, Custer, Fremont, Huerfano, Las Animas, Otero and 2 more28 hr
Jun 27, 5:52 PM MDTSpecial Weather StatementPUBBaca23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.